Losing patience

Hi all, been on Levothyroxine for 40 days now had second blood test since being diagnosed, seeing practice nurse tomorrow as Dr not around. Feeling bloody terrible, also have come off Sertraline which I was on for 12 years, (which I probably didn't need as I expect the hypothyroidism was making me depressed). Been getting headaches, itchy skin, sharp pins and needles in feet, dreadful fatigue and aching knee and ankle joints, also put on weight feel a wreck😨 have been trying to research what food to avoid and what best to eat, this illness is a complete nightmare because no one seems to take it seriously. Do I need to be more patient or should I press to see an endocrinologist? Your views would be much appreciated as I feel I am going mad!

18 Replies

  • I think you do need to be more patient. 40 days is nothing in thyroid terms. It will take six weeks for each increase in dose to take effect, and you can only increase by 25 mcg at a time. That's hormones for you! You cannot rush it or you will find yourself back at the starting block!

    Having said that, some of your symptoms sound like nutritional deficiencies - and that has nothing to do with how well you eat. So, if I were you, I would ask the nurse to test vit D, vit B12, folate and ferritin. They all need to be optimal - not just 'in range' - for your body to be able to use the hormone you're giving it. Optimal for B12 is 1000, and the rest need to be at least mid-range, if not higher. :)

  • Thanks for the information I will mention to nurse tomorrow, it's great to speak to someone who knows about it as I think I'm driving my family mad, including myself, it's quite hard being patient when you have all these side effects which make you feel so lousy. Thanks again 😎

  • Sorry, didn't answer your question about eating... Well, there's not much you can eat that actually helps your thyroid, but plenty of protein, plenty of fat, some fiber, some carbs, fresh fruit and veg, and don't skimp on the salt.

    Avoid processed food and seed oils, and all forms of unfermented soy. :)

  • Thanks that's very helpful 😎

  • :)

  • It would be great help to see a copy of your blood tests results. Sometimes doctors are too slow / conservative in starting patients on an adequate dose or increasing it.

  • Hi my first results on being diagnosed were

    Serum TSH level

    5.12 mU/L (0.30 - 4.40) "High"

    Serum free T4 level 11.0 pmol/L (9.0 - 19.1)

    It would be great to hear your thoughts. Thanks

  • Your TSH was very low for a low fT4. See how you go in a few weeks. It's possible that you will eventually need a prescription of liothyronine if you don't recover. Other possibilities are that your pituitary under performs due to depression or strict dieting or a concurrent illness. Will need to see your TSH and fT4 and preferably fT3 also after your next blood test.

  • Many thanks that's very interesting will get a copy tomorrow of latest blood test and post it 😊

  • Your symptoms could be reaction to the levothyroxine

  • I think also, that after 12 years on setraline you are quite likely to have a bit of rebound - and some of your symptoms may be due to that.

    You really have to be patient with thyroid meds. What dose did you start on?

  • I have been on 50 mcg for 40 days, will find out my second blood test results tomorrow. Yes probably getting some side effects coming off Sertraline as I was on it for a long time, so not a great time for starting one and coming off the other. Many thanks 😎

  • 50 mcg is a low starting dose ,often when starting your thyroid identifies the extra T4 in your system and produces less leaving you feeling worse for a while. Whilst some symptoms may go fast I was on 125 mcg for about a year before most symptoms went.

  • Thanks, that is helpful to know 😊

  • I assume you have weaned yourself off of Sertraline and not just stopped taking it. If you have abruptly stopped taking it then some of your symptoms could be due to withdrawal and could continue for several weeks.

  • Yes I have weaned myself off gradually as instructed by doctor but I do think the dizziness I have been getting and headaches could be due to coming off Sertraline.

  • Quite probably. Keep an eye on it and see your gp if they don't ease. Good luck.

  • Thank you, feeling more reassured after reading responses 😊

You may also like...